Alert archive / Kansas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 142, NWS Wichita, KS

May 25, 20196 counties in Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 25, 2019, 7:45 PM CDT for 6 counties in Kansas. It was in force for 60 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 25, 2019, 7:45 PM CDT (00:45 UTC)
Expired
May 25, 2019, 8:45 PM CDT
In force
60 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Ellsworth County, KS, Kingman County, KS, McPherson County, KS, Reno County, KS, Rice County, KS, Sedgwick County, KS

The radar

The Wichita radar (KICT), 52 km from the middle of the area, began a volume at 00:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 25, 7:55 PM CDTTSTM WND GST 542 W Lyons, KSAWOS STATION KLYO LYONS.
May 25, 8:05 PM CDTTSTM WND GST 604 Nnw Little River, KS.
May 25, 8:05 PM CDTTSTM WND GST 604 Nnw Little River, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 25, 6:19 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.8 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2019-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2019-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1399 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

826 
WUUS53 KICT 260045
SVRICT
KSC053-095-113-155-159-173-260145-
/O.NEW.KICT.SV.W.0142.190526T0045Z-190526T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
745 PM CDT Sat May 25 2019

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Western McPherson County in central Kansas...
  Reno County in south central Kansas...
  Western Sedgwick County in south central Kansas...
  Rice County in central Kansas...
  Southern Ellsworth County in central Kansas...
  Kingman County in south central Kansas...

* Until 845 PM CDT.

* At 744 PM CDT, severe thunderstorms were located along a line
  extending from Lyons to 11 miles north of Harper, moving east at 35
  mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

This Severe Warning replaces the previous warnings that were in 
effect for the warned areas. 

* Locations impacted include...
  Hutchinson, Lyons, Kingman, South Hutchinson, Sterling, Cheney,
  Inman, Buhler, Haven, Nickerson, Pretty Prairie, Marquette, Little
  River, Norwich, Chase, Arlington, Cunningham, Turon, Bushton and
  Geneseo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3739 9846 3853 9848 3861 9774 3774 9769
      3747 9777 3747 9781 3739 9781
TIME...MOT...LOC 0044Z 250DEG 29KT 3834 9822 3744 9809 

HAIL...0.75IN
WIND...60MPH
 
$$

JAKUB
2 follow-up statements
695 
WWUS53 KICT 260110
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
810 PM CDT Sat May 25 2019

KSC053-095-113-155-159-173-260145-
/O.CON.KICT.SV.W.0142.000000T0000Z-190526T0145Z/
McPherson KS-Reno KS-Sedgwick KS-Rice KS-Ellsworth KS-Kingman KS-
810 PM CDT Sat May 25 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR WESTERN MCPHERSON...RENO...WESTERN SEDGWICK...RICE...SOUTHEASTERN
ELLSWORTH AND EASTERN KINGMAN COUNTIES...

At 809 PM CDT, severe thunderstorms were located along a line
extending from 7 miles east of Geneseo to near Norwich, moving
northeast at 40 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Hutchinson, Lyons, Kingman, South Hutchinson, Sterling, Cheney,
Inman, Buhler, Haven, Nickerson, Pretty Prairie, Marquette, Little
River, Norwich, Arlington, Geneseo, Partridge, Alden, Windom and
Abbyville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3739 9817 3854 9836 3861 9774 3774 9769
      3747 9777 3747 9781 3739 9781
TIME...MOT...LOC 0109Z 230DEG 33KT 3852 9802 3751 9786 

HAIL...0.75IN
WIND...60MPH
 
$$

JAKUB
319 
WWUS53 KICT 260137
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
837 PM CDT Sat May 25 2019

KSC053-095-113-155-159-173-260147-
/O.EXP.KICT.SV.W.0142.000000T0000Z-190526T0145Z/
McPherson KS-Reno KS-Sedgwick KS-Rice KS-Ellsworth KS-Kingman KS-
837 PM CDT Sat May 25 2019

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN MCPHERSON...RENO...
WESTERN SEDGWICK...RICE...SOUTHEASTERN ELLSWORTH AND EASTERN KINGMAN
COUNTIES WILL EXPIRE AT 845 PM CDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds and heavy rain are still possible with these thunderstorms.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
central and south central Kansas.

LAT...LON 3739 9817 3854 9836 3861 9774 3774 9769
      3747 9777 3747 9781 3739 9781
TIME...MOT...LOC 0137Z 250DEG 29KT 3860 9775 3759 9760 

$$

JAKUB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 6:16 PM CDT, 1 hour 29 minutes earlier.

Area forecast discussion, May 25, 6:16 PM CDT, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
616 PM CDT Sat May 25 2019

.SHORT TERM...(This evening through Tuesday night)
Issued at 253 PM CDT Sat May 25 2019

Currently have a stationary front extending from southeast
Nebraska into far western portions of the OK Panhandle. Surface
low pressure is strengthening over northeast NM ahead of an upper
impulse. Meanwhile, there looks to be a weak warm front or
remnant outflow over northern OK, basically separating the low
70s dps from mid 60s.

Current thinking is that storms will continue to grow upscale
over the TX/OK Panhandles as they gradually push east and
northeast as the evening hours approach. Storms should start to
impinge on western portions of forecast area generally after 6 pm,
affecting areas along I-135 after 8 pm. Feel the best tornado
threat will be southwest of our forecast area, before the storms
congeal into an MCS, with wind and hail then becoming the main
threats. Shifted the axis of heaviest rainfall south compared to
what we had yesterday with the thinking the MCS should stay closer
to the baroclinic zone across southern KS/northern OK and will
also try and dive into the better instability over OK. So feel
the southern few rows of counties will have the highest threat of
additional heavy rainfall tonight.

Also not out of the question a few storms may develop before 5 pm
along the synoptic front over central KS with some agitated CU
showing up on satellite.

Setup for storms looks similar Sunday as it does for today. Storms
are expected to develop first out over far western KS/TX-OK
Panhandles and track east through the evening hours. Storms maybe
a bit more numerous Sun afternoon & evening out west as a more
pronounced shortwave lifts out of NM. While confidence is high
that yet another MCS will affect much of the forecast area Sun
night, also feel that it will be more progressive than the last
few due to stronger mid/upper jet lifting out.

By 12z Mon, upper impulse will be lifting over eastern
Nebraska/western IA with the main upper low rotating across the
Desert Southwest. Dryline/surface trough is expected to extend
west of the forecast area by Mon afternoon. Main question will be
whether there will be enough convergence along it to overcome some
warmer mid level air along with lack of large scale ascent. Would
not be surprised to see a storm or two go up on the boundary late
Mon afternoon, possibly affecting our western fringes Mon
evening.

Main upper low will be lifting across northeast CO/southeast WY by
Tue morning and into western Nebraska by Tue afternoon.
Front/dryline will be more progressive Tue, making it to generally
along the KS Turnpike by the afternoon hours. Storms are expected
to develop along this feature Tue afternoon and push east into
southeast KS by early Tue evening. Severe storms and heavy rain
can be expected with this activity. This should finally be the
last episode of widespread storms from this pesky trough that has
been anchored over the western CONUS for the last week.

.LONG TERM...(Wednesday through Saturday)
Issued at 253 PM CDT Sat May 25 2019

Front is expected to be generally situated south of KS by Wed
morning which is where the better storm chances will be Wed. Will
bring back some small pops into the forecast for Thu night into
Fri but confidence is very low as there are some differences in
the medium range models. Better low level moisture looks to return
for Fri night into the weekend which will bring back some storm
chances.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 613 PM CDT Sat May 25 2019

Main aviation concern will once again be convective trends.

Storms are expected to move-in from western KS and will affect
areas generally along and west of I-135 through 04z. Main threats
will be quarter size hail and strong downburst winds. Storms will
likely not affect KCNU until after 04z and possibly later. This
MCS is expected to exit the forecast area by around sunrise with
storms remaining out of the forecast until Sun night.

&&

.HYDROLOGY...
Issued at 253 PM CDT Sat May 25 2019

Another MCS is expected to migrate out of western KS this evening
into the overnight hours. Highest confidence for heavy rainfall
will be for areas along and southwest of a McPherson, to El Dorado
to Winfield line. This area has the best chance to experience the
MCS while it's still fairly organized. Widespread rainfall in the
1-2 inch range will be possible in these locations. Hoping this
MCS is a bit more progressive than the one last night which may
limit some of the 3+ inch rainfall amounts. Should get a break
again during the day Sunday, with storms once again moving-in from
western KS Sun night. While additional heavy rainfall will be
possible Sun night, confidence is high in this MCS being more
progressive due to stronger mid/upper winds.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    63  80  68  83 /  70  20  50  10
Hutchinson      62  80  68  83 /  70  20  60  10
Newton          63  80  67  82 /  80  20  40  10
ElDorado        63  80  68  83 /  80  20  40  10
Winfield-KWLD   64  82  69  83 /  60  20  40  10
Russell         61  79  63  84 /  60  30  60  10
Great Bend      61  79  65  83 /  60  30  70  10
Salina          63  80  67  85 /  70  20  50  10
McPherson       62  79  68  83 /  70  20  50  10
Coffeyville     67  83  70  85 /  60  20  20  10
Chanute         65  82  68  84 /  80  30  30  10
Iola            64  81  68  84 /  90  30  40  10
Parsons-KPPF    66  82  69  84 /  70  20  20  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Sunday morning for KSZ032-033-047>053-
067>072-082-083-091>096-098>100.

&&

SHORT TERM...RBL
LONG TERM...RBL
AVIATION...RBL
HYDROLOGY...RBL
Hazardous weather outlook, May 25, 4:39 PM CDT, 3 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
439 PM CDT Sat May 25 2019

KSZ032-033-047>053-067>072-082-083-091>096-098>100-260930-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
439 PM CDT Sat May 25 2019

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Another round of thunderstorms is expected tonight. Strong to severe
storms capable of large hail and damaging winds will be possible.
Additionally, very heavy rainfall rates on top of already saturated
ground will likely lead to additional flash flooding.

Widespread river flooding, some of which is significant, will
continue for several days. Additional rainfall will only aggravate
the current situation. Please see the latest River Flood Warnings
for the latest information.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Another round of thunderstorms will impact the region mainly Sunday
evening , with the greatest chances generally along and west of the
Kansas Turnpike corridor. Large hail and damaging winds will be the
main threats, along with pockets of very heavy rainfall and
localized flash flooding.

There is a conditional threat for a few severe thunderstorms Monday
evening, generally west of I-135. If a storm or two can manage to
develop, all severe weather hazards will be possible.

Another round of scattered to numerous thunderstorms is expected
Tuesday afternoon and night across mainly eastern Kansas. All severe
hazards are once again possible, along with very heavy rainfall and
localized flash flooding.

Significant and high-impact river flooding will continue well into
next week. Please see the latest River Flood Warnings for the latest
information.

Please continue to monitor later forecasts as we refine the threat
areas for each day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely tonight. Rainfall and flooding reports
are always appreciated.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

Lawson

In the hours before

Local storm report, May 25, 2:03 PM CDT, 5 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
203 PM CDT SAT MAY 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0201 PM     FLOOD            5 SSW MAIZE             37.71N 97.49W
05/25/2019                   SEDGWICK           KS   EMERGENCY MNGR

            13TH STREET IS COVERED WITH WATER WEST OF
            119TH. THIS IS LIKELY DUE TO OVERFLOW FROM
            COWSKIN CREEK.

&&

MARTIN
Local storm report, May 25, 5:31 PM CDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
531 PM CDT SAT MAY 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0529 PM     FLOOD            2 NW NICKERSON          38.17N 98.11W
05/25/2019                   RENO               KS   EMERGENCY MNGR

            HIGHWAY K14 FROM NICKERSON TO STERLING IS CLOSED DUE TO
            WATER OVER THE ROAD, FROM THE ARKANSAS RIVER.

&&

BDK
Special weather statement, May 25, 6:38 PM CDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Wichita KS
638 PM CDT Sat May 25 2019

KSZ082-091-260030-
Harper KS-Kingman KS-
638 PM CDT Sat May 25 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northwestern Harper County in south central Kansas...
  Kingman County in south central Kansas...

* Until 730 PM CDT.

* At 637 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Sharon...moving northeast at 35
  mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Kingman, Cunningham, Nashville, Willowdale, Zenda, Spivey,
  Cleveland and Rago.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central Kansas.

LAT...LON 3738 9835 3739 9846 3773 9846 3773 9840
      3755 9789 3721 9835
TIME...MOT...LOC 2338Z 222DEG 29KT 3731 9841

JAKUB
Local storm report, May 25, 7:18 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
718 PM CDT SAT MAY 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             3 N ZENDA               37.49N 98.28W
05/25/2019  E0.75 INCH       KINGMAN            KS   TRAINED SPOTTER

            VERY HEAVY RAIN WITH THE DIME SIZE HAIL.

&&

RBL
Local storm report, May 25, 7:38 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
738 PM CDT SAT MAY 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     TSTM WND GST     TURON                   37.81N 98.43W
05/25/2019  E60 MPH          RENO               KS   TRAINED SPOTTER

&&

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 7:11 PM CDTSevere Thunderstorm WarningICTHarper79 min
May 25, 7:24 PM CDTSevere Thunderstorm WarningICTReno66 min
May 25, 8:12 PM CDTSevere Thunderstorm WarningICTSedgwick, Sumner63 min
May 25, 8:26 PM CDTSpecial Weather StatementICTHarvey, McPherson, Saline64 min
May 25, 8:36 PM CDTSevere Thunderstorm WarningICTHarvey, Sedgwick54 min
May 25, 9:00 PM CDTSevere Thunderstorm WarningICTButler, Chase, Cowley, Marion75 min
May 25, 9:30 PM CDTFlash Flood WarningICTButler, Chase, Cowley, Harvey, Marion, Sedgwick and 1 more2 hr
May 25, 9:30 PM CDTSpecial Weather StatementICTChase, Marion45 min
May 25, 10:04 PM CDTSevere Thunderstorm WarningICTChautauqua, Elk, Greenwood56 min
May 25, 10:20 PM CDTFlash Flood WarningICTElk, Greenwood, Woodson4 hr
May 26, 3:41 AM CDTFlash Flood WatchICTAllen, Barton, Butler, Chase, Ellsworth, Greenwood and 12 more27 hr
May 26, 4:40 AM CDTSpecial Weather StatementICTButler35 min
May 26, 4:59 AM CDTSpecial Weather StatementICTBarton46 min
May 26, 5:13 AM CDTSevere Thunderstorm WarningICTEllsworth, McPherson, Reno, Rice62 min
May 26, 5:32 AM CDTSpecial Weather StatementICTHarvey28 min
May 26, 5:51 AM CDTSpecial Weather StatementICTHarper39 min
May 26, 6:09 AM CDTSpecial Weather StatementICTHarvey36 min
May 26, 6:24 AM CDTSpecial Weather StatementICTButler36 min
May 26, 6:32 AM CDTFlash Flood WarningICTHarvey4 hr
May 26, 6:47 AM CDTSpecial Weather StatementICTSumner28 min
May 26, 7:02 AM CDTFlash Flood WarningICTButler, Elk, Greenwood4 hr
May 26, 7:23 AM CDTFlash Flood WarningICTWilson4 hr
May 26, 7:25 AM CDTSpecial Weather StatementICTChautauqua, Cowley35 min
May 26, 7:32 AM CDTSpecial Weather StatementICTBarton28 min
May 26, 7:51 AM CDTFlash Flood WarningICTButler, Cowley, Sedgwick, Sumner4 hr
May 26, 8:05 AM CDTFlash Flood WarningICTNeosho4 hr
May 26, 8:26 AM CDTFlash Flood WatchICTAllen7 hr
May 26, 8:32 AM CDTRiver Flood WarningICTReno, Rice3 days
May 26, 8:45 AM CDTRiver Flood WarningICTRussell49 hr
May 26, 8:55 AM CDTFlash Flood WarningICTChautauqua, Cowley, Elk, Labette, Montgomery, Neosho and 1 more4 hr
May 26, 9:06 AM CDTRiver Flood WarningICTLincoln19 hr
May 26, 9:08 AM CDTRiver Flood WarningICTSaline54 hr
May 26, 9:08 AM CDTRiver Flood WarningICTMcPherson45 hr
May 26, 9:08 AM CDTRiver Flood WarningICTMcPherson, Saline19 hr
May 26, 10:04 AM CDTFlash Flood WarningICTSumner3 hr
May 26, 6:47 PM CDTSpecial Weather StatementICTBarton58 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.